Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 90, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 21, 2002, 1:28 AM CDT for Chase County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2002, 1:28 AM CDT (06:28 UTC)
- Expired
- Apr 21, 2002, 2:30 AM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Chase County, KS
The radar
The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 210628 SVRICT KSC017-210730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 128 AM CDT SUN APR 21 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHASE COUNTY IN EAST CENTRAL KANSAS * UNTIL 230 AM CDT. * AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ELMDALE...OR ABOUT 20 MILES EAST OF MARION...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR COTTONWOOD FALLS AROUND 130 AM CDT... NEAR STRONG CITY AROUND 135 AM CDT... NEAR SAFFORDVILLE AROUND 140 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHASE COUNTY UNTIL 230 AM CDT. LAT...LON 3843 9672 3828 9667 3835 9638 3849 9642 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:58 PM CDT, 9 hours 30 minutes earlier.
Area forecast discussion, Apr 20, 3:58 PM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 358 PM CDT SAT APR 20 2002 THE MAIN CONCERN WITH THIS FORECAST WILL BE THE CHANCES FOR CONVECTION AND SEVERE WEATHER POTENTIAL TONIGHT...FOLLOWED BY PASSAGE OF THE NEXT COLD FRONT. PERIODS SHOWERS AND THUNDERSTORMS WILL CONTINUE DURING THE OVERNIGHT. THERE IS PLENTY OF ELEVATED INSTABILITY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. THEREFORE COULD BE THE THREAT FOR LARGE HAIL WITH PLENTY OF WIND SHEAR. ACCORDING TO THE ETA MODEL...DEWPOINTS SURGE WELL INTO THE MID TO UPPER 60S SPREADING INTO MUCH OF SOUTH CENTRAL AND SOUTHEAST KANSAS. FEEL THAT THIS IS SOMEWHAT OVERDONE...BUT DO THINK WARM AIR WILL SURGE INTO SOUTHEAST KANSAS. THEREFORE WILL HAVE TO WATCH CLOSELY FOR ROTATING STORMS VERY LATE TONIGHT WITH LOW TEMPERATURE DEWPOINT SPREADS. THIS SHOULD ALLOW FOR TEMPERATURES TO RISE INTO THE MID 60S IN SOUTHEAST KANSAS. ACROSS SOUTH CENTRAL KANSAS...MAY SEE THE TEMPERATURES RISE THROUGH THE 50S...BUT THEN FALL BACK TOWARDS SUNRISE AS THE WINDS SHIFT. OTHERWISE...SKIES SHOULD BECOME PARTLY CLOUDY ON SUNDAY AS STUBBORN LOW CLOUDS WILL TRY TO BURN OFF. WILL RANGE HIGHS FROM THE LOW 60S NORTHWEST...TO NEAR 70 IN THE SOUTHEAST. SHOULD SEE SKIES CLEAR OUT SUNDAY NIGHT AND THE WINDS SHOULD GO LIGHT. LOWS MAY FALL INTO THE MID 30S IN THE RUSSELL AND GREAT BEND AREAS...SO WILL ISSUE AN SPS FOR THE POTENTIAL FOR FROST. THE REST OF THE REGION SHOULD SEE LOWS AROUND 40. MONDAY AND TUESDAY WE SHOULD SEE A GOOD MODERATING TREND AS WARMER MID LEVEL AIR MOVES IN FROM THE DESERT SOUTHWEST. LOOK FOR HIGHS TO BE IN THE 70 TO 75 DEGREE RANGE ON MONDAY ACROSS CENTRAL SECTIONS...WITH 65 TO 70 IN THE FAR EAST. BY TUESDAY...GOOD DOWNSLOPE FLOW SHOULD PUSH TEMPERATURES WELL UP INTO THE 80S ACROSS THE CENTRAL AND WESTERN SECTIONS. NEXT COLD FRONT SHOULD MOVE THROUGH VERY LATE TUESDAY NIGHT AND WEDNESDAY. LOWS MAY BE VERY MILD OUT AHEAD OF THE FRONT IN THE SOUTHERN SECTIONS TUESDAY NIGHT. WEDNESDAY WILL TREND TEMPERATURES COOLER FROM NORTH TO SOUTH. SHOULD SEE LOWS FALL BACK INTO THE 30S WEDNESDAY NIGHT WITH A CANADIAN HIGH PRESSURE SYSTEM. WILL HAVE TO BE CONCERNED WITH AREAS OF FROST AGAIN. HIGHS SHOULD ONLY TOP OUT AROUND 60 DEGREES ON SUNDAY...AS MUCH COOLER AIR MOVES IN. MAY SEE TEMPERATURES MODERATE BACK UP INTO THE 70S ON FRIDAY...AHEAD OF THE NEXT COLD FRONT ON SATURDAY. THEREFORE...WILL INTRODUCE PRECIPITATION TO THE FORECAST ON SATURDAY. FCSTID = 8/FRANK ICT 48 66 40 72 / 80 10 0 0 HUT 45 65 34 73 / 90 10 0 0 EWK 47 65 39 72 / 90 10 0 0 EQA 49 66 40 71 / 80 20 0 0 WLD 53 68 40 72 / 80 20 0 0 RSL 39 62 35 73 / 90 10 0 0 GBD 41 63 36 73 / 90 10 0 0 SLN 44 63 37 72 / 90 10 0 0 MPR 47 65 39 72 / 90 10 0 0 CFV 60 70 40 68 / 80 30 0 0 CNU 57 69 40 67 / 80 30 0 0 K88 56 68 40 67 / 80 30 0 0 .ICT...NONE.
In the hours before
Special weather statement, Apr 20, 9:25 PM CDT, 4 hours 3 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-210830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 925 PM CDT SAT APR 20 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT... LOW PRESSURE WILL CONTINUE TO DEVELOP OVER WEST TEXAS THIS EVENING...AND THEN LIFT NORTHEAST ACROSS FAR SOUTHEASTERN KANSAS DURING THE EARLY MORNING HOURS SUNDAY. AS THIS LOW MOVES NORTHEAST...IT WILL LIFT A WARM FRONT INTO FAR SOUTHEASTERN KANSAS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL AND SOUTHEAST KANSAS...BETWEEN 10 PM AND 1 AM. THE STORMS ARE THEN EXPECTED TO IMPACT PRIMARILY AREAS EAST OF THE KANSAS TURNPIKE DURING THE EARLY MORNING HOURS SUNDAY. WIND SHEAR PROFILES WILL BE FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. MOST OF THE REGION WILL HAVE ELEVATED INSTABILITY... FAVORING LARGE HAIL AS THE MAIN THREAT. HOWEVER...IN FAR SOUTHEAST KANSAS...SOME SURFACE BASED INSTABILITY MAY DEVELOP NEAR THE LOW TRACK AND WARM FRONT. THUS...IN ADDITION TO LARGE HAIL...DAMAGING WIND GUSTS WILL BE POSSIBLE THERE. SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT IN CENTRAL AND SOUTHEAST KANSAS. CARUSO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 12:02 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 43 min |
| Apr 21, 12:32 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.